Cholesterol Conundrum with HIV Kids

High cholesterol is occuring in children on antiretroviral therapy

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) New treatments can enable children born with HIV to live well into their adult years, but the antiretroviral therapy (ART) can cause high cholesterol. Researchers are urging early cholesterol monitoring for these kids.

Two new studies have shown that children on ART therapy are much more likely to develop high cholesterol. As this therapy is a daily, lifelong proposition, more treatment options need to be developed.

"Ask your doctor about taking cholesterol medicine with ART."

Allison C. Ross, M.D. of Emory University, Atlanta, GA and Grace A. McComsey, M.D. of Case Western Reserve University, Cleveland, OH report that formal guidelines are needed to implement programs aimed at minimizing cardiovascular disease in children on ART. 

The authors report that there is great need for protocols designed to help HIV-positive children minimize cardiovascular disease (CVD) risk. Dr. Ross and Dr. McComsey hypothesize that the best strategy will combine a lipid-friendly drug program along with diet and exercise. They also believe more studies are needed to examine what effects the addition of cholesterol-lowering drugs will have.

In one of the two new studies, Denise L. Jacobson, Ph.D., M.P.H., of Harvard School of Public Health and colleagues recorded trends in lipid and cholesterol levels in 240 HIV-infected children with high cholesterol. During the two year observation period, the children continued to have elevated lipid levels, but cholesterol levels decreased to normal in 33 percent of the patients.

Those children who had their ART changed during the follow-up were more likely to experience a lowering of cholesterol. Only seven percent started on cholesterol-lowering statin drugs.

In the other study, Margaret P. Rhoads, M.D., of Imperial College School of Medicine, London, UK and colleagues compared the effects of different varieties of ART drugs on lipid levels in almost 450 HIV-infected children. Every class of ART drug was associated with higher cholesterol.

The most significant increases were attained in the children receiving one specific type of ART drugs: Protease inhibitors. During the observation period of five years, only ten percent of the children developed low-density lipoprotein (LDL) cholesterol levels above the 95th percentile. LDL is considered the harmful cholesterol.

Only three patients had cholesterol levels high enough for cholesterol-lowering drug treatment. More studies are needed to develop the most effective therapies for this tender population of children, authors conclude.

Reviewed by: 
Review Date: 
August 11, 2011
Last Updated:
August 15, 2011